Lightning, Kennebec
- When
- July 2, 2:30 AM EST
- Where
- Kennebec County, Wayne
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.409, -69.767 (the zone’s center; the record gives no point)
Lightning ignited a fire in a home in Wayne causing minor damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning ignited a fire in a home in Wayne causing minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 1, 7:50 PM EST, 6 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 850 PM EDT THU JUL 1 2004 WILL UPDATE TO DROP SEVERE THUNDERSTORM WATCH. NO OTHER CHANGES ANTICIPATED. .SHORT TERM... TONIGHT AND FRIDAY... CONVECTION DEVELOPING OVER UPSTATE NY WILL CONTINUE TO DEVELOP AND MOVE E INTO NEW HAMPSHIRE AND MAINE LATE THIS AFTERNOON AND EVENING ALL AHEAD OF AN APPROACHING FRONTAL SYSTEM. FORECAST WILL CONTINUE TO REFLECT SCATTERED CONVECTION TONIGHT WITH MOST NUMEROUS ACTIVITY IN THE MTNS. STRONGEST ACTIVITY WILL BE IN THE EVENING. FRONT VRY SLOW TO MOVE E ON FRIDAY SO A CONTINUED THREAT OF SCATTERED SHOWERS WILL PERSIST AT LEAST THROUGH THE FIRST HALF OF THE DAY BEFORE CLEARING FINALLY TAKES HOLD LATE IN THE DAY FRIDAY FFROM WEST TO EAST. && .LONG TERM... FRIDAY NIGHT AND BEYOND... HIGH PRES IN QUEBEC WILL CREST OVER THE REGION ON SAT AND START MOVING OUT TO SEAS ON SUN. CLOUDS WILL INCREASE SUN AS THE LOW IN THE GREAT LAKES HEADS FOR THE SAINT LAWRENCE ON MONDAY AND DRAGS A COLD FRONT ACROSS THE REGION MON NIGHT. LOOKS LIKE SHOWERS WILL HOLD OFF UNTIL AFTER MIDNIGHT SUN NIGHT AND CONT INTO MON. CLEARING MON NIGHT INTO TUE. ANOTHER SYSTEM MOVES IN TO BRING ANOTHER THREAT OF SHOWERS IN FOR WED. && .MARINE... SHORT TERM...TONIGHT AND FRIDAY...A FLOW OF SOUTH TO SOUTHWEST WINDS WILL PREVAIL...POSSIBLY GUSTING TO AROUND 20 KT EARLY TONIGHT WITH SEAS RUNNING 2-4 FEET. IN SOME OF THE SCATTERED THUNDERSTORMS SOME BRIEF STRONG GUSTY WINDS ARE POSSIBLE IN THE EVENING. CONDITIONS SHOULD STAY BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THE NEXT 24 HOURS AS WEAK PRESSURE GRADIENT WINDS PERSIST. LONG TERM...FRIDAY AND BEYOND... LIGHT WINDS SHOULD KEEP CONDS BELOW SCA. && .AVIATION... VFR CONDS CONT THROUGH THE AFTERNOON ALTHO SCATTERED CLOUDS DVLPG AROUND 4000 FEET. CONVECTION DEVELOPING OVER UPSTATE NY WILL CONTINUE TO DEVELOP AND MOVE E INTO NEW HAMPSHIRE AND MAINE LATE THIS AFTERNOON AND EVENING. TERMINALS REFELCT THIS TIMING OF DVLPG SCATTERED THUNDERSTORMS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 338 AM EDT THU JUL 1 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-010938- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 338 AM EDT THU JUL 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT AHEAD OF AN APPROACHING COLD FRONT. SOME OF THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND EARLY TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1117 PM EDT THU JUL 1 2004 NHZ002-003-005-007-020516- NORTHERN GRAFTON NH-SOUTHERN COOS NH-SOUTHERN GRAFTON NH-SULLIVAN NH- 1117 PM EDT THU JUL 1 2004 ...STRONG THUNDERSTORMS ARE APPROACHING THE CONNECTICUT RIVER... LOOK FOR A LINE OF STRONG THUNDERSTORMS TO AFFECT WESTERN NEW HAMPSHIRE BETWEEN LITTLETON AND PLAINFIELD THROUGH 1230 AM. AS THE STRONGEST STORMS CROSS WOODSVILLE...HAVERHILL...PIERMONT AND LYME BETWEEN 1130 PM AND MIDNIGHT...EXPECT PEA TO MARBLE SIZED HAIL... VERY HEAVY RAINS...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH. THE STRONGEST STORMS WILL AFFECT DALTON...LITTLETON...FRANCONIA AND EASTON AFTER MIDNIGHT...ALSO WITH HAIL...VERY HEAVY RAINS AND CLOUD TO GROUND LIGHTNING. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1208 AM EDT FRI JUL 2 2004 NHZ005>010-013-014-020707- BELKNAP NH-COASTAL ROCKINGHAM NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH- SOUTHERN CARROLL NH-SOUTHERN GRAFTON NH-STRAFFORD NH-SULLIVAN NH- 1208 AM EDT FRI JUL 2 2004 ...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT SOUTHERN AND CENTRAL NEW HAMPSHIRE EARLY THIS MORNING... LOOK FOR AN AREA OF SHOWERS AND THUNDERSTORMS TO MOVE ACROSS CENTRAL AND SOUTHERN NEW HAMPSHIRE THROUGH 300 AM. AS THE SHOWERS AND THUNDERSTORMS MOVE THROUGH...EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF WIND GUSTS TO 35 MPH...AND PERHAPS PEA SIZED HAIL. RAIN WILL BE VERY HEAVY AT TIMES WITH THE AREA OF SHOWERS AND THUNDERSTORMS. SOME LOCATIONS WILL RECEIVE UP TO 1.5 INCHES OF RAIN IN LESS THAN AN HOUR. THIS COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS FLOODING IN AREAS OF POOR DRAINAGE. IF YOU PLAN TO BE OUT EARLY THIS MORNING...BE ON THE ALERT FOR THREATENING WEATHER. IF YOU WILL BE DRIVING...BE AWARE OF RAPIDLY CHANGING VISIBILITY IN HEAVY RAIN...AS WELL AS PONDING OF WATER ON ROADS. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1237 AM EDT FRI JUL 2 2004 MEZ007>009-012>014-NHZ001>004-020700- CENTRAL SOMERSET ME-NORTHERN CARROLL NH-NORTHERN COOS NH- NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-NORTHERN OXFORD ME- SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-SOUTHERN OXFORD ME- SOUTHERN SOMERSET ME- 1237 AM EDT FRI JUL 2 2004 ...SCATTERED THUNDERSTORMS WITH VERY HEAVY RAIN AND SMALL HAIL WILL CROSS THE MOUNTAINS AND FOOTHILLS OF NORTHERN NEW HAMPSHIRE AND WESTERN MAINE EARLY THIS MORNING... LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE MOUNTAINS AND FOOTHILLS OF WESTERN MAINE AND NORTHERN NEW HAMPSHIRE THROUGH 230 AM. AS THE STRONGEST STORMS CROSS RANDOLPH... SHELBURNE...DIXVILLE NOTCH AND STRATTON...EXPECT PEA TO MARBLE SIZED HAIL...BRIEF WIND GUSTS TO 35 MPH...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...ANY THUNDERSTORM CAN PRODUCE UP TO ONE AND ONE-HALF INCH OF RAIN IN LESS THAN AN HOUR. THIS COULD RESULT IN STREET FLOODING AND LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 139 AM EDT FRI JUL 2 2004 MEZ012-018>020-NHZ004-006-020739- ANDROSCOGGIN ME-INTERIOR CUMBERLAND ME-INTERIOR YORK ME- NORTHERN CARROLL NH-SOUTHERN CARROLL NH-SOUTHERN OXFORD ME- 139 AM EDT FRI JUL 2 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN NEW HAMPSHIRE AND PORTIONS OF WESTERN MAINE EARLY THIS MORNING... LOOK FOR A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS TO MOVE ACROSS CARROLL COUNTY IN NEW HAMPSHIRE AND SOUTHERN OXFORD... NORTHERN YORK AND CUMBERLAND COUNTIES IN WESTERN MAINE. AS THESE STORMS PASS FREEDOM...PARSONSFIELD...BROWNFIELD AND NAPLES...EXPECT PEA TO MARBLE SIZED HAIL...BRIEF WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN MAY FALL IN LESS THAN AN HOUR WITH ANY THUNDERSTORM. THIS COULD RESULT IN STREET FLOODING AS WELL AS FLOODING OF LOW LYING AREAS. IF YOU WILL BE TRAVELING EARLY THIS MORNING...BE ON THE ALERT FOR POOR VISIBILITY IN HEAVY RAIN...AS WELL AS PONDING OF WATER ON ROADS. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 255 AM EDT FRI JUL 2 2004 MEZ008-009-013-014-021-022-020854- CENTRAL SOMERSET ME-INTERIOR WALDO ME-KENNEBEC ME- NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-SOUTHERN SOMERSET ME- 255 AM EDT FRI JUL 2 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL MAINE THROUGH 415 AM... LOOK FOR A DEVELOPING LINE OF STRONG THUNDERSTORMS TO MOVE ACROSS CENTRAL AND SOUTHERN SOMERSET...NORTHERN KENNEBEC AND NORTHERN WALDO COUNTIES THROUGH 415 AM. AS THE STRONGEST STORM MOVE THROUGH MADISON...NORRIDGEWOCK...ROME AND BURNHAM...EXPECT PEA TO MARBLE SIZED HAIL...BRIEF WIND GUSTS TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...UP TO ONE AND ONE-HALF INCH OF RAIN MAY FALL IN LESS THAN ONE HOUR. THIS COULD RESULT IN STREET FLOODING AND FLOODING IN AREAS OF POOR DRAINAGE. IF YOU WILL BE TRAVELING THIS MORNING IN CENTRAL MAINE...BE ON THE ALERT FOR THREATENING WEATHER. HAYES
The Portland,ME radar (KGYX), 70 km away, was scanning. The volume nearest the first event began at 07:27 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417102.